Abstract A summary of heparin-induced thrombocytopenia (HIT) is presented. HIT is an adverse drug reaction characterized by thrombocytopenia and a high risk for venous or arterial thrombosis. The frequency of HIT ranges from 1 to 5% of patients receiving heparin with exact frequencies ranging between specific agents. Interestingly, this immune-mediated syndrome is ironically associated with thrombosis, not bleeding, with thrombin formation playing a major role. It is caused by heparin-dependent, platelet-activating antibodies that identifies a self-protein, PF4, bound to heparin that results in an antibody formation. The resulting platelet activation is associated with increased thrombin generation. Typically, the platelet count fall begins 5-10 days after starting heparin, although a rapid platelet count fall can occur in a patient who has antibodies from recent heparin use. Typical causes of HIT as well as the best diagnostic studies and treatment are discussed in this review. HIT was reviewed using a pubmed™ search; google scholar™ using key words: "Heparin-induced thrombocytopenia"; "heparin", and "drug AND thrombocytopenia."
Keywords: Heparin; Heparin-induced thrombocytopenia.